Alert archive / Minnesota / Special Weather Statements in 2017

Special Weather Statement, NWS Twin Cities, MN

September 22, 2017Lac qui Parle County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Sep 22, 2017, 9:01 PM CDT for Lac qui Parle County, Minnesota. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 22, 2017, 9:01 PM CDT (02:01 UTC)
Expired
Sep 22, 2017, 9:45 PM CDT
In force
44 min
Issued by
NWS Twin Cities, MN

County Lac qui Parle County, MN

The radar

The Sioux Falls radar (KFSD), 159 km from the middle of the area, began a volume at 02:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 22, 9:15 PM CDTTSTM WND GST 525 Ssw Marietta, MNMESONET STATION MN059, MARIETTA 5SSW.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 2.0 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2017-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2017-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1357 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

165 
WWUS83 KMPX 230201
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
901 PM CDT FRI SEP 22 2017

MNZ054-064-230245-
Yellow Medicine-Lac Qui Parle-
901 PM CDT FRI SEP 22 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT LAC QUI PARLE AND WEST
CENTRAL YELLOW MEDICINE COUNTIES...

At 901 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Bullhead Lake to Moritz to near Lake
Cochrane Rec Area. Movement was northeast at 35 mph.

Winds in excess of 40 mph and dime size hail are possible with these
storms.

These storms will be near...
  Canby and Marietta around 920 PM CDT. 
  Madison around 935 PM CDT. 
  Dawson and Bellingham around 945 PM CDT. 

Other locations impacted by these storms include Nassau, Providence,
Burr, Big Stone National Wildlife Refuge, Madison Airport and Florida
Creek Wildlife Management Area.

This includes the following highways...
 U.S. Highway 212 between mile markers 1 and 20.
 U.S. Highway 75 between mile markers 95 and 124.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4527 9645 4526 9636 4509 9609 4476 9599
      4462 9631 4463 9645
TIME...MOT...LOC 0201Z 230DEG 33KT 4497 9679 4482 9655 4464 9650 

$$

BORGHOFF

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Sep 22, 6:52 PM CDT, 2 hours 9 minutes earlier.

Area forecast discussion, Sep 22, 6:52 PM CDT, 2 hours 9 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Twin Cities/Chanhassen MN
652 PM CDT Fri Sep 22 2017

.UPDATE...
Issued at 652 PM CDT Fri Sep 22 2017

Thought about extending the Heat Advisory for metro counties
through Saturday with heat indices possibly in the mid 90s again
and also sultry lows in the mid 70s tonight. However,
temperatures aloft won't be nearly as impressive as today, there
will be more cloud cover, and the risk of outflows from the west
could negatively impact max heating. Will allow the current
advisory to expire at 7 pm.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 346 PM CDT Fri Sep 22 2017

The surface cold front is knocking on our doorstep late this
afternoon, with the thermal ridge ahead of it producing near-
record temps/dewpoints and attendant widespread heat indices in
the upper 90s to lower 100s across central/southern MN into west
central WI. As the low level jet re-intensifies tonight, expect
showers and thunderstorms to develop over far western Minnesota in
the vicinity of the front. As the front meanders slowly eastward
on Saturday, precipitation chances will inch toward central MN
throughout the day. With precipitable water values also nearing
record values, heavy rainfall will be of concern over western MN
given the front will be nearly stationary. Given east/south
central MN into west central WI will go most of the diurnal
heating period precip-free with decent mixing, expect highs in
the upper 80s to lower 90s. Meanwhile, temps over the western
forecast area will likely only moderate about 5 degrees (into the
mid 60s to lower 70s).

There will also be a small threat for severe storms Saturday
afternoon and early eve given the abundant moisture combined with
deep layer shear progged around 30 knots, although the fact that
the stronger flow aloft is displaced from the frontal boundary,
expect the threat to remain marginal in nature.

.LONG TERM...(Saturday night through Friday)
Issued at 346 PM CDT Fri Sep 22 2017

In the big picture, we'll see the western trough ever so slowly
shift eastward over the weekend, with its associated frontal
boundary grudgingly moving along with it. With the heart of the
thermal ridge a bit farther east and more in the way of cloud cover,
we will be a bit cooler (but still well above normal) on Sunday. The
upper trough will work into the area for the first half of the week,
then we'll start to shift into northwest flow by the end of the week
as ridging starts to develop over the western US.

Most of the precipitation with the frontal boundary to our west
looks to occur along and west of the front, meaning it will mainly
be the western and northwest portion of the area that will be
impacted through the weekend. We could see some activity as far east
as the Twin Cities metro, but it would be limited, with most of the
weekend looking dry from near I-35 eastward. The front will finally
move eastward Sunday night and Monday, bringing its shield of
showers and some embedded thunder along with it. We should see
precipitation end from west to east Monday night and Tuesday as the
frontal boundary moves into the eastern Great Lakes and high
pressure works into our area. Things look mainly dry through the
remainder of the week with temperatures near or slightly below
normal. The main chance of any precipitation after Tuesday looks to
be Thursday into Friday when we'll see a cold front bring a
reinforcing shot of cold air, then wind up beneath the upper cold
pool while cyclonic flow lingers over the area.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 652 PM CDT Fri Sep 22 2017

VFR conditions expected through the period, except at AXN where
MVFR and possibly IFR cigs arrive behind the cold front late
tonight and Saturday. Thunderstorms will become more numerous
across western MN this evening, impacting only AXN. Wind shear
will develop mid evening with a strong 50+ kt jet streak around
2kft.

KMSP...VFR expected. Low level wind shear tonight is the only
other concern, with TS/SHRA activity expected to stay to the west
through Saturday afternoon.

/OUTLOOK FOR KMSP/
Sun...Mainly VFR. Slight chance MVFR/TSRA. Winds SW 5-10 kts.
Mon...MVFR/TSRA. Winds S 5-10 kts.
Tue...Chc MVFR/TSRA early. Winds NW 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...Heat Advisory until 7 PM CDT this evening for WIZ023>026-028.

MN...Heat Advisory until 7 PM CDT this evening for MNZ054-056>070-
     073>078-082>085-091>093.

&&

UPDATE...BORGHOFF
SHORT TERM...LS
LONG TERM...
AVIATION...BORGHOFF
Hazardous weather outlook, Sep 22, 7:47 PM CDT, 1 hour 14 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Twin Cities/Chanhassen MN
747 PM CDT Fri Sep 22 2017

MNZ041>045-047>050-054>058-064-065-073-240100-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Lac Qui Parle-Swift-Chippewa-Kandiyohi-Meeker-
Yellow Medicine-Renville-Redwood-
747 PM CDT Fri Sep 22 2017

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...southwest Minnesota and west
central Minnesota.

.DAY ONE...Tonight

There is chance of thunderstorms and a marginal risk of severe
weather, mainly after midnight. The main threats will be large
hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Periodic chances for thunderstorms exist from Saturday through
Monday night. There is a marginal risk of severe weather Saturday
across western and central Minnesota, with the main threats being
hail and wind.

Repeated rounds of thunderstorms this weekend in western
Minnesota will also lead to an increased risk for flooding.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed tonight and again
Saturday afternoon.

MNZ051>053-059>063-066>070-074>078-082>085-091>093-WIZ014>016-
023>028-240100-
Sherburne-Isanti-Chisago-Wright-Hennepin-Anoka-Ramsey-Washington-
McLeod-Sibley-Carver-Scott-Dakota-Brown-Nicollet-Le Sueur-Rice-
Goodhue-Watonwan-Blue Earth-Waseca-Steele-Martin-Faribault-
Freeborn-Polk-Barron-Rusk-St. Croix-Pierce-Dunn-Pepin-Chippewa-
Eau Claire-
747 PM CDT Fri Sep 22 2017

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...south central Minnesota...
southeast Minnesota...northwest Wisconsin and west central
Wisconsin.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Hot and humid conditions with heat indices into the mid 90s are
expected again Saturday from south central and east central
Minnesota into western Wisconsin. Heat illnesses may occur,
primarily for those who are active outdoors.

Periodic chances for thunderstorms exist from Saturday through
Monday night. There is a marginal risk of severe weather Saturday
across western and central Minnesota, with the main threats being
hail and wind.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed tonight.

Borghoff

In the hours before

Special weather statement, Sep 22, 9:01 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
901 PM CDT FRI SEP 22 2017

MNZ054-064-230245-
Yellow Medicine-Lac Qui Parle-
901 PM CDT FRI SEP 22 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT LAC QUI PARLE AND WEST
CENTRAL YELLOW MEDICINE COUNTIES...

At 901 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Bullhead Lake to Moritz to near Lake
Cochrane Rec Area. Movement was northeast at 35 mph.

Winds in excess of 40 mph and dime size hail are possible with these
storms.

These storms will be near...
  Canby and Marietta around 920 PM CDT.
  Madison around 935 PM CDT.
  Dawson and Bellingham around 945 PM CDT.

Other locations impacted by these storms include Nassau, Providence,
Burr, Big Stone National Wildlife Refuge, Madison Airport and Florida
Creek Wildlife Management Area.

This includes the following highways...
 U.S. Highway 212 between mile markers 1 and 20.
 U.S. Highway 75 between mile markers 95 and 124.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4527 9645 4526 9636 4509 9609 4476 9599
      4462 9631 4463 9645
TIME...MOT...LOC 0201Z 230DEG 33KT 4497 9679 4482 9655 4464 9650

BORGHOFF

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 22, 9:11 PM CDTSevere Thunderstorm WarningMPXLac qui Parle, Yellow Medicine49 min
Sep 22, 10:04 PM CDTSpecial Weather StatementMPXChippewa, Swift26 min
Sep 22, 11:00 PM CDTSpecial Weather StatementMPXPope45 min
Sep 22, 11:40 PM CDTSpecial Weather StatementMPXTodd50 min
Sep 23, 3:28 PM CDTSpecial Weather StatementMPXNicollet32 min

Nearby

Special Weather Statements in Minnesota, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.